Abbott, FDA Warn About Overdose of Antiretroviral Drug in Children

by Medindia Content Team on  August 17, 2007 at 1:19 PM Child Health News
RSS Email Print This Page Comment bookmark
Font : A-A+

Abbott, FDA Warn About Overdose of Antiretroviral Drug in Children
FDA and Abbott Laboratories are warning health care providers to be cautious in prescribing Abbott's antiretroviral drug Kaletra to children after the death of an infant who received an accidental overdose of the drug, the AP/Forbes reports.

Abbott in an Aug. 6 letter, which was posted on FDA's Web site on Tuesday, said that children should receive no more than a five milliliter dose of Kaletra. The infant who died received a 6.5 milliliter dose.

According to Dow Jones/CNNMoney.com, the infant received an oral solution of Kaletra, which contains 80 milligrams of lopinavir and 20 milligrams of ritonavir per milliliter. Kaletra also is available in tablet form.

The letter will be distributed to health care providers to remind them about proper dosing of the drug for children. According to Abbott, the proper dose of Kaletra for children should be based on body weight.

"Special attention must be paid to accurate calculation of the dose, transcription of the medication order, dispensing information and dosing instructions to minimize the risk of medication errors," Abbott said.

Source: Kaiser Family Foundation
LIN/B

Post a Comment

Comments should be on the topic and should not be abusive. The editorial team reserves the right to review and moderate the comments posted on the site.
Notify me when reply is posted
I agree to the terms and conditions

More News on:

Drug Toxicity Height and Weight-Kids Signature Drug Toxicity 

News A - Z

A B C D E F G H I J K L M N O P Q R S T U V W X Y Z

News Search

Medindia Newsletters

Subscribe to our Free Newsletters!

Terms & Conditions and Privacy Policy.

Find a Doctor

Stay Connected

  • Available on the Android Market
  • Available on the App Store

Facebook

News Category

News Archive